Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 281, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 7:29 PM CDT for 6 counties in Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2013, 7:29 PM CDT (00:29 UTC)
- Expired
- Oct 10, 2013, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 65.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 7:33 PM CDT | TSTM WND GST 63 | 2 Ene Johnson City, KS | |
| Oct 10, 7:58 PM CDT | TSTM WND GST 84 | 1 Ese Kendall, KS | A TREE LIMB WAS BLOWN ONTO HOUSE ACROSS THE ROAD FROM THIS LOCATION. POWERLINES WERE ALSO BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 5:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS53 KDDC 110029 SVRDDC KSC067-075-093-129-187-189-110130- /O.NEW.KDDC.SV.W.0281.131011T0029Z-131011T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 729 PM CDT THU OCT 10 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRANT COUNTY IN SOUTHWEST KANSAS... HAMILTON COUNTY IN SOUTHWEST KANSAS... WESTERN KEARNY COUNTY IN SOUTHWEST KANSAS... MORTON COUNTY IN SOUTHWEST KANSAS... STANTON COUNTY IN SOUTHWEST KANSAS... WESTERN STEVENS COUNTY IN SOUTHWEST KANSAS... * UNTIL 830 PM CDT/730 PM MDT/ * AT 625 PM MDT/725 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF COOLIDGE TO 7 MILES NORTHWEST OF ELKHART...AND MOVING NORTHEAST AT 55 MPH. HAZARD...65 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... MANTER...WILBURTON...RICHFIELD...SYRACUSE...ROLLA...JOHNSON CITY... FETERITA...HUGOTON...BIG BOW...KENDALL AND ULYSSES. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR HAMILTON...STANTON... AND MORTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3827 10204 3827 10131 3699 10128 3700 10205 TIME...MOT...LOC 0028Z 225DEG 49KT 3824 10188 3713 10192 HAIL...0.75IN WIND...65MPH $$ UMSCHEID
3 follow-up statements
031
WWUS53 KDDC 110042
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT THU OCT 10 2013
KSC067-075-093-129-187-189-110130-
/O.CON.KDDC.SV.W.0281.000000T0000Z-131011T0130Z/
STEVENS KS-STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
742 PM CDT THU OCT 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
GRANT...HAMILTON...WESTERN KEARNY...MORTON...STANTON AND WESTERN
STEVENS COUNTIES UNTIL 830 PM CDT/730 PM MDT/...
AT 639 PM MDT/739 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES SOUTH OF TRIBUNE TO RICHFIELD...AND
MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
FETERITA...HUGOTON...KENDALL...BIG BOW AND ULYSSES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING
WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3827 10204 3827 10131 3699 10128 3700 10205
TIME...MOT...LOC 0041Z 225DEG 49KT 3835 10170 3724 10175
HAIL...0.75IN
WIND...70MPH
$$
UMSCHEID410
WWUS53 KDDC 110058
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU OCT 10 2013
KSC067-075-093-129-187-189-110130-
/O.CON.KDDC.SV.W.0281.000000T0000Z-131011T0130Z/
STEVENS KS-STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
758 PM CDT THU OCT 10 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
GRANT...EASTERN HAMILTON...WESTERN KEARNY...EASTERN MORTON...EASTERN
STANTON AND WESTERN STEVENS COUNTIES UNTIL 830 PM CDT/730 PM MDT/...
AT 757 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SELKIRK TO 12 MILES SOUTH OF BIG BOW...AND MOVING
NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ULYSSES.
LAT...LON 3765 10172 3827 10181 3827 10131 3699 10128
3700 10181
TIME...MOT...LOC 0058Z 225DEG 49KT 3850 10147 3739 10154
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID464
WWUS53 KDDC 110129
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT THU OCT 10 2013
KSC067-075-093-129-187-189-110139-
/O.EXP.KDDC.SV.W.0281.000000T0000Z-131011T0130Z/
STEVENS KS-STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
829 PM CDT THU OCT 10 2013
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT...EASTERN
HAMILTON...WESTERN KEARNY...EASTERN MORTON...EASTERN STANTON AND
WESTERN STEVENS COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3765 10172 3827 10181 3827 10131 3699 10128
3700 10181
TIME...MOT...LOC 0129Z 225DEG 49KT 3879 10106 3768 10116
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:48 PM CDT, 41 minutes earlier.
Area forecast discussion, Oct 10, 6:48 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 648 PM CDT Thu Oct 10 2013 ...Updated for aviation discussion... .SYNOPSIS... ISSUED AT 333 PM CDT THU OCT 10 2013 This mornings upper air analysis showed a deep 500 millibar trough/ low pressure system situated near Las Vegas. A 110 knot jet at 250 millibars extended around the south and southeast quadrant of the upper low which is helping kick the low east and northeast toward the central High Plains this afternoon. Surface low pressure was deepening across east central and northeast Colorado where 3 hour pressure falls of 3-4 millibars were noted by early afternoon. The increasing pressure gradient across southwest Kansas has helped increase southerly winds to near advisory levels by early afternoon. Low level moisture return into the central high plains has been fairly weak as expected as dewpoints have increased into the low to mid 50s this afternoon. && .SHORT TERM...(This evening through Friday) ISSUED AT 333 PM CDT THU OCT 10 2013 As the surface low continues to deepen this afternoon, a dryline will also tighten up along the Kansas/Colorado border. Mid level cooling will commence over eastern Colorado as the upper system approaches. Model soundings are showing weak CAPE values on the order of 400-500 j/kg. Given the strong wind flow, there will be some strong shear through the 0-6 km layer. Any discreet thunderstorms along the dryline early this evening could possibly develop some rotation with better potential for severe hail. For the most part, think that the greatest severe weather threat will be some damaging thunderstorm wind gusts. The 500 millibar low is expected to track across central Colorado this evening and into northwest Nebraska by Friday morning. With the axis of the upper jet extending through west central and north central Kansas this evening, the best area of upward vertical motion will extend from west central Kansas northward in the left exit region of the upper jet. Most of the thunderstorm development will be into west central and northwest Kansas with scattered to isolated storms farther south across southwest Kansas. Winds have increased into advisory criteria speeds this afternoon and expect them to stay up into the evening hours before the upper system lifts out. Will keep the wind advisory intact through expiration time at 04z and let the evening shift adjust and cancel as necessary. Much quieter weather can be expected across western Kansas on Friday as the upper low/trough continues to lift out and westerly flow aloft spreads over the central High Plains. Dry downslope conditions will result in sunny skies. High temperatures will range from the lower 70s along the Colorado border to the low 80s around Medicine Lodge. .LONG TERM...(Friday night through Thursday) ISSUED AT 323 PM CDT THU OCT 10 2013 Medium range models indicate an upper level trough of low pressure lifting northeast out of the Dakotas into Canada to begin the period Saturday. As it does so, drier air will filter southward into western Kansas resulting in dry conditions across the area through early Sunday. A secondary upper level trough is then projected to dip southeast across the Pacific Northwest into the Great Basin Region over the course of the weekend bringing the next reasonable chance for precip to portions of western Kansas late Sunday. As the upper level feature approaches, an area of high pressure is expected to drift slowly east out of the Northern Plains into the Upper Midwest slowly returning a southeast flow to western Kansas. A subsequent moisture return will help increase moisture into central and portions of southwest Kansas with dewpoints climbing back up into the 50s(F) to possibly near 60F ahead of an approaching cold front. As favorable dynamic support aloft increases, periods of showers and thunderstorms are expected late Sunday through Monday. Near normal temperatures are expected Saturday, even as cooler air filters southward into western Kansas in wake of a cold frontal passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling to just above 10C across central Kansas to near 15C in far southwest Kansas. So, even with plenty of sunshine, look for highs only up into the 60s(F) along the I-70 corridor to possibly the lower 70s(F) closer to the Oklahoma border Saturday afternoon. A gradual warming trend is then projected through Monday as the low level flow becomes more southerly Sunday and southwesterly Monday drawing warmer air northward into western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 644 PM CDT THU OCT 10 2013 Strong south winds at 30kts will persist ahead of a cold front. A line of thunderstorms will develop along the front and sweep across the TAF sites between 02 and 05z. South to southwest wind gusts as high as 50 kts are possilble ahead and along the storm line, along with blowing dust and brief heavy rain. After the front passes, winds will shift to the southwest at 15 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 77 43 70 / 30 0 0 0 GCK 46 75 43 69 / 50 0 0 0 EHA 47 73 43 68 / 30 0 0 0 LBL 46 76 44 71 / 30 0 0 0 HYS 53 78 44 68 / 40 0 0 0 P28 57 82 49 73 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 1 AM CDT /Midnight MDT/ Friday FOR KSZ030- 031-043>046-061>065-074>080-084>088. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...JJohnson AVIATION...Finch
Hazardous weather outlook, Oct 10, 4:37 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 437 AM CDT THU OCT 10 2013 KSZ030-031-043>046-061>066-074>081-084>090-110945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE FOR MORE DETAILS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 42
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Scott | 58 min |
| Oct 10, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 58 min |
| Oct 10, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 57 min |
| Oct 10, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.